Alert archive / California / Tornado Warnings in 2014

Tornado Warning 10, NWS Sacramento, CA

March 29, 2014Glenn County, Tehama County, California

NWS Sacramento, CA issued this tornado warning at Mar 29, 2014, 5:25 PM PDT for Glenn County, Tehama County, California. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2014, 5:25 PM PDT (00:25 UTC)
Expired
Mar 29, 2014, 6:00 PM PDT
In force
35 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Glenn County, CA, Tehama County, CA

The radar

The Beale AFB radar (KBBX), 66 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 6:00 PM PDTFUNNEL CLOUD6 E Black Butte Dam, CASTRONG FUNNEL CLOUD WAS REPORTED WITH ROTATING THUNDERSTORM A FEW MILES NORTH OF ORLAND, JUST WEST OF I-5.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.4 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2014-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2014-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

995 
WFUS56 KSTO 300025
TORSTO
CAC021-103-300100-
/O.NEW.KSTO.TO.W.0010.140330T0025Z-140330T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
525 PM PDT SAT MAR 29 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME NORTH CENTRAL GLENN COUNTY IN NORTHERN CALIFORNIA...       
  SOUTH CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA...THIS INCLUDES 
  THE CITY OF CORNING AND AREAS TO THE SOUTH OF CORNING...

* UNTIL 600 PM PDT

* AT 524 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD   
  7 MILES SOUTHWEST OF CORNING...MOVING EASTSOUTHEAST AT 15 MPH.

* THE TORNADO WILL BE JUST NORTH OF BLACK BUTTE SUMMIT AND 
  MOVING TOWARDS INTERSTATE 5 THROUGH 600 PM PDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3996 12214 3978 12204 3978 12241 3992 12237
TIME...MOT...LOC 0022Z 290DEG 11KT 3986 12228

$$
JHM
1 follow-up statement
356 
WWUS56 KSTO 300043
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
543 PM PDT SAT MAR 29 2014

CAC021-103-300100-
/O.CON.KSTO.TO.W.0010.000000T0000Z-140330T0100Z/
GLENN CA-TEHAMA CA-
543 PM PDT SAT MAR 29 2014

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR SOUTH
CENTRAL TEHAMA AND EXTREME NORTH CENTRAL GLENN COUNTIES...

AT 536 PM PDT...DOPPLER RADAR INDICATED A POSSIBLE TORNADO ABOUT 6 
MILES SOUTHWEST OF CORNING AND EAST OF BLACK BUTTE DAM...MOVING 
EASTSOUTHEAST AT 15 MPH. 

TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD WITH THIS STORM 
ABOUT 524 PM. 

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE 
INDICATED COUNTIES...BUT MAY CROSS INTERSTATE 5...SOUTH OF CORNING 
THROUGH 6 PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A STURDY 
STRUCTURE.  

IF IN A VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL 
SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH 
OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3996 12214 3978 12204 3978 12241 3992 12237
TIME...MOT...LOC 0037Z 290DEG 11KT 3984 12222

$$
JHM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Mar 29, 2:56 PM PDT, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 29, 2:56 PM PDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
256 PM PDT Sat Mar 29 2014

.Synopsis...
Rain and mountain snow over Interior Northern California today
with a threat of thunderstorms through this evening. Showers
decreasing overnight with a slight chance of showers for Sunday.
A colder and wetter storm impacts the area Monday and Tuesday with
another system possible towards the end of the week.

&&

.Discussion...
Rain and snow continues to spread through the region. The main
band will gradually move southward late this afternoon and this
evening. The area of heavier snow in the Mountains will also shift
south this evening. Colder air will filter in this evening to
lower snow levels to near 4500 feet along the western slopes.
Further north snow levels have lowered to around 3500 feet over
Western Plumas county. We may be able to drop the winter storm
warning later this evening for Western Plumas County and Lassen
Park area.

Slight chance of thunderstorms are expected to continue through
the evening. The greatest threat area looks to start around the
central part of the valley early in the afternoon but then migrate
towards the east side and foothills by late afternoon. The best
instability this evening is mainly north of us-50 along the east
side of the valley/foothills. Thunderstorms could keep going till
late in the evening for that area. The one negative is the amount
of cloud cover currently over the region. We would need to see
some clearing which may start to happen this evening over the
northern valley areas.

As the trough axis moves through overnight the activity will die
down. Models are indicating the possibility of showers on Sunday
lingering ahead of the next system...mainly for the afternoon hours.
The next system looks a lot more unstable than this current one
with much better wind shear and instability. If the front can pick
up the pace a little more it could be a very active afternoon and
evening. Given the current timing of the system have added
thunderstorms in the forecast for Monday evening. Showers with a
threat of thunderstorms will continue on Tuesday as the center of
the low moves over the central valley. Snow levels will be very
low with this system. 2500 feet in the north to 3500 feet in the
south. A couple of feet of light snow may accumulate over the
higher elevations.

.Extended Discussion (Wednesday through Saturday)

Unsettled weather may continue into mid to late next week but could
shift farther north with low confidence in the forecast. Trough
shifts to the east with shortwave ridging over the area on
Wednesday. Although the ECMWF brings in another disturbance along
the back side so left a slight chance of showers over the higher
terrain on Wednesday. Another trough swings through Thursday into
Friday. The ECMWF is stronger and farther south with this system
than the GFS so confidence for precipitation in the valley and
around and south of I-80 corridor is low. Upper level ridge may
nudge into Northern California from the Eastern Pacific on
Saturday decreasing the threat of precipitation but left lingering
showers over the North for now. Snow levels may be around 4000 to
5500 feet with this system.  A warming trend is expected for the
later part of the week. High temperatures in the upper 50s to mid
60s in the valley and 30s and 40s in the mountains on Wednesday
and Thursday and rising to the mid 60s to low 70s in the valley
and 40s and 50s in the mountains on Saturday which is closer to
normal for this time of year.

&&

.Aviation...

Pacific frontal system is currently moving through Northern
California. General VFR/MVFR with local IFR conditions are
prevalent across the Valley, with IFR/LIFR conditions over the
mountains. Showers with isolated TSRA will continue across the
region through this evening, with improving conditions after 06z.
Generally south winds up to 15 kt across the Valley will continue
through this evening then diminish. Over the mountains, southwest
wind gusts up to 40 kt will continue through this evening. Snow
levels around 5500 ft will lower to 4000 ft tonight.

Dang

&&

.STO Watches/Warnings/Advisories...
winter storm warning until 5 am pdt sunday above 5500 feet in
the west slope northern sierra nevada...western plumas
county/lassen park.

&&
Hazardous weather outlook, Mar 29, 7:00 AM PDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT SAT MAR 29 2014

CAZ013>019-063-064-066>069-301400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT SAT MAR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A PACIFIC FRONT MOVING THROUGH THE AREA WILL BRING RAIN AND MOUNTAIN
SNOW TO INTERIOR NORTHERN CALIFORNIA THROUGH TONIGHT. HEAVY SNOW
WILL OCCUR OVER THE SIERRA NEVADA...DECREASING SUNDAY MORNING.

ISOLATED THUNDERSTORMS IN THE CENTRAL VALLEY THROUGH EVENING. SOME
MAY PRODUCE SMALL HAIL.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A SECOND STORM IS
FORECAST TO BRING ADDITIONAL RAIN AND SNOW MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE AT
WEATHER.GOV/SACRAMENTO

INTERACT WITH US VIA SOCIAL MEDIA AT
FACEBOOK.COM/NWS.SACRAMENTO
TWITTER.COM/NWSSACRAMENTO

In the hours before

Special weather statement, Mar 29, 4:20 PM PDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
420 PM PDT SAT MAR 29 2014

CAZ015-300000-
NORTHERN SACRAMENTO VALLEY CA-
420 PM PDT SAT MAR 29 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA

UNTIL 500 PM PDT

AT 418 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NORTHEAST OF PASKENTA...MOVING EASTSOUTHEAST UP
TO 20 MPH.

HAIL UP TO THE SIZE OF MARBLES OR PENNIES IS EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   FLOURNOY...HENLEYVILLE...AND CORNING.
   CORNING...

LAT...LON 4017 12224 3980 12213 3982 12248 3997 12254
TIME...MOT...LOC 2318Z 271DEG 16KT 3994 12241

JHM
Special weather statement, Mar 29, 5:05 PM PDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
505 PM PDT SAT MAR 29 2014

CAZ015-300045-
NORTHERN SACRAMENTO VALLEY CA-
505 PM PDT SAT MAR 29 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA

UNTIL 545 PM PDT

AT 500 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST SOUTH OF HENLEYVILLE..MOVING EASTSOUTHEAST
AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   CORNING AND POSSIBLY RICHFIELD...
   THE STORM IS WEST OF INTERSTATE 5 AND MAY BEGIN TO AFFECT THE
   INTERSTATE BETWEEN 515 PM AND 530 PM.

LAT...LON 4002 12214 3980 12208 3980 12238 3992 12245
TIME...MOT...LOC 0002Z 275DEG 13KT 3990 12231

JHM

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 5:05 PM PDTSpecial Weather StatementSTOTehama40 min
Mar 29, 6:01 PM PDTTornado WarningSTOGlenn, Tehama29 min
Mar 29, 6:31 PM PDTSpecial Weather StatementSTOTehama44 min
Mar 29, 7:45 PM PDTTornado WarningSTOButte, Glenn, Tehama45 min
Mar 29, 8:33 PM PDTTornado WarningSTOButte, Tehama42 min
Mar 29, 9:21 PM PDTSpecial Weather StatementSTOButte54 min
Mar 30, 3:40 AM PDTWinter Storm WatchSTO10 hr
Mar 30, 1:22 PM PDTWinter Storm WarningSTO38 hr
Mar 30, 1:22 PM PDTWinter Weather AdvisorySTO38 hr

Nearby

Tornado Warnings in California, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.